Alert archive / Arizona / Wind Advisories in 2018

Wind Advisory 7, NWS Flagstaff, AZ

February 23, 2018Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Feb 23, 2018, 1:07 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Feb 23, 2018, 2:00 PM MST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2018, 1:07 PM MST (20:07 UTC)
In effect from
Feb 23, 2018, 2:00 PM MST
Expired
Feb 23, 2018, 7:00 PM MST
In force
5 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
475 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

942 
WWUS75 KFGZ 232007
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
107 PM MST Fri Feb 23 2018

AZZ013-014-016-017-240200-
/O.NEW.KFGZ.WI.Y.0007.180223T2100Z-180224T0200Z/
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-
Including the cities of Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, 
and Pinetop
107 PM MST Fri Feb 23 2018

...WIND ADVISORY IN EFFECT UNTIL 7 PM MST THIS EVENING...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect until 7 PM MST this evening. 

* TIMING...This afternoon and evening.

* WINDS...Southwest winds 20 to 35 mph with gusts to 50 mph. 

* IMPACTS...Winds this strong can make driving 
  difficult...especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph are expected. Consider securing loose 
belongings on your property. Additional weather information is on 
the web at www.weather.gov/flagstaff.

&&

$$
1 follow-up statement
613 
WWUS75 KFGZ 240205
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
705 PM MST Fri Feb 23 2018

AZZ013-014-016-017-240315-
/O.EXP.KFGZ.WI.Y.0007.000000T0000Z-180224T0200Z/
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-
Including the cities of Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, 
and Pinetop
705 PM MST Fri Feb 23 2018

...WIND ADVISORY HAS EXPIRED...

The National Weather Service in Flagstaff has the Wind Advisory
to expire.

$$

TM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 23, 9:34 AM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Feb 23, 9:34 AM MST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
934 AM MST Fri Feb 23 2018

.SYNOPSIS...For today, a cold front will sweep across the area
from the northwest to the southeast bringing good chances for
snow and gusty winds to much of northern Arizona. Dry and slightly
warmer weather is on tap from Saturday through Monday. Another
winter weather system looks to impact the area Tuesday and
Wednesday.

&&

.UPDATE...
The surface cold front was roughly along a line from Kayenta to
Williams and then through Kingman. Surface temps range from 33 at
Page to 23 at Flagstaff. Numerous snow showers are with the
front, with visibilities as low as 1/4 mile. We do see expanding
radar returns moving into western Coconino county at this time.

Cross sections show deepening saturation through this afternoon
across areas in the winter weather advisory and todays forecast
of 2-4 inches of snow and SW winds of 15-25 mph look good. Will
continue the winter wx advisory as written.

Southern Navajo and Apache counties in the clear right now due to
downslope winds. Surface winds this afternoon to become SW 15-30
mph with gusts to 40 mph.

&&

.PREV DISCUSSION /339 AM MST/...Current radar imagery reveals snow
showers associated with a passing cold front impacting northwest
Yavapai and western Coconino Counties. This cold front will move
from the northwest to the southeast throughout the day, exiting
after midnight tonight.

In terms of timing, the heaviest snow is forecast to occur along
the front, first impacting the Kaibab Plateau and Grand Canyon
Country between 5 am and 11 am this morning. Subsequently, the
heaviest snow is forecast along the western Mogollon Rim northeast
to the Black Mesa area between 11 am and 5 pm, and the eastern
Mogollon Rim/White Mountains northeast to Window Rock between 5 pm
and midnight.

In terms of snow amounts, while very cold air means snow will be
possible down to the lowest valley floors, the majority of
accumulating snow is expected to remain above 4500-5500 feet. The
greatest snowfall is forecast west of a line from the Navajo
National Monument to Clints Well. In this area, the forecast calls
for a dusting to 1 inch from 4500 to 6000 feet, 1 to 4 inches
above 6000 feet, with locally high amounts over the higher
mountain peaks. Lighter accumulations are forecast near the
Arizona/New Mexico border. This is a generalization, so please see
weather.gov/flagstaff for location specific forecasts.

A Winter Weather Advisory remains in effect for the Kaibab
Plateau and Grand Canyon Country through 5 pm this afternoon, and
the Coconino Plateau and Western Mogollon Rim through 8 pm
tonight.

In addition to snow, gusty winds will persist ahead of the passing
front. The strongest winds are forecast east of Flagstaff, where
southwest winds from 20 to 30 mph, with gusts to 40 mph are
forecast. Winds will decrease and switch to the west behind the
front.

For the weekend, dry conditions are forecast on Saturday, with a
shortwave trough bringing a slight chance for showers near the
Arizona/Utah border late Saturday night. Zonal flow will return
to the area Sunday and Monday allowing for cool but warming
temperatures to start next week.

On Tuesday, model forecasts generally agree that another weather
system will impact the area. Current model solutions suggest this
low pressure system will take a slightly warmer and wetter
trajectory. Drier conditions are forecast for Thursday.

&&

.AVIATION...For the 18z package...MVFR conditions with -sn and local
IFR/VIFR over the higher terrain will continue to spread to the east
this afternoon, with southwest winds gusting to 30-35 kts. A gradual
ending of -SHSN will begin from west to east after 03z Saturday,
with VFR conditions returning most areas by 18z. Aviation discussion
not updated for amendments.

&&

.FIRE WEATHER... A cold frontal boundary will move across the area
Friday morning bringing a round of accumulating mountain snow and
breezy southwest winds before exiting the area late Friday. Showers
will end by Saturday morning with cool temperatures remaining on
Saturday.

Sunday through Tuesday...Cool and calm weather will continue for
Sunday and Monday. By late Tuesday the next low pressure system will
begin to impact the area bringing the next round of precipitation
and windy conditions.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Winter Weather Advisory until 8 PM MST this evening FOR AZZ007-
015.

Winter Weather Advisory until 5 PM MST this afternoon FOR AZZ004-
006.

&&

PUBLIC...DL/RR
AVIATION...BAK
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Feb 23, 10:54 AM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1054 AM MST FRI FEB 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     SNOW             JACOB LAKE              36.72N 112.22W
02/23/2018  M6.0 INCH        COCONINO           AZ   PUBLIC

            SNOW FELL OVERNIGHT AND INTO THE MORNING.
            LIGHT SNOW FALLING AT TIME OF OBSERVATION.

&&
Local storm report, Feb 23, 11:06 AM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1106 AM MST FRI FEB 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     SNOW             SOUTH RIM VISITORS CENT 36.05N 112.11W
02/23/2018  M3.0 INCH        COCONINO           AZ   TRAINED SPOTTER

            STILL SNOWING AT TIME OF OBSERVATION.

&&
Local storm report, Feb 23, 11:08 AM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1108 AM MST FRI FEB 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     SNOW             SELIGMAN                35.34N 112.91W
02/23/2018  E1.0 INCH        YAVAPAI            AZ   PUBLIC

            SNOWING AT TIME OF OBSERVATION.

&&
Local storm report, Feb 23, 12:26 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1226 PM MST FRI FEB 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     SNOW             KAIBITO                 36.61N 111.08W
02/23/2018  E2.0 INCH        COCONINO           AZ   LAW ENFORCEMENT

            STILL SNOWING AT TIME OF OBSERVATION.

&&

BK
Local storm report, Feb 23, 12:28 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1228 PM MST FRI FEB 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     SNOW             GRAND CANYON EAST ENTRA 36.04N 111.83W
02/23/2018  M4.0 INCH        COCONINO           AZ   CO-OP OBSERVER

            STILL SNOWING AT TIME OF OBSERVATION.

&&

BK

Nearby

Wind Advisories in Arizona, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.